Testosterone Replacement Therapy
and Heart Attack Risk

Testosterone replacement therapy, designed to address decreasing levels of the male hormone in aging men, has become more common. Men with low testosterone (called “low T” by pharmaceutical marketers) typically complain of symptoms like more fatigue, less interest in sex (libido) and an overall low or depressed mood. Chronic low levels of the hormone can lead to loss of muscle mass, bone thinning, loss of facial and/or body hair and, in extreme cases, increase in breast tissue (gynecomastia).

Causes of low testosterone can be normal aging, injury to the testicles, chemotherapy and other medical conditions. While testosterone replacement therapy has become much more widespread in the past few years, the patients who are requesting treatment are getting younger and younger. But is it safe?

The Concern About Testosterone Replacement Therapy

A recent study of testosterone replacement therapy recently published by PLOS One reveals cause for concern: Men aged 65 years and older had a two-fold increase in the risk of heart attack within 90 days after filling their first prescription, the authors reported. More troubling was the finding that, among younger men who had a known history of heart disease, there was two- to three-fold increase in the risk of heart attack.

The authors of the study did point out the limitations of their findings, including the possible influence of the patient’s testosterone levels before and after therapy. But the findings certainly are concerning and indicate that larger, more detailed studies are necessary regarding the safety of testosterone replacement therapy. As men seek the prescription, it is important that they speak with their doctor to discuss potential risks and to decide if the treatment is right for them.

Leave a Reply

  • (will not be published)